Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Kansas City, MO

August 1, 2023Carroll County, Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 1, 2023, 5:50 AM CDT for Carroll County, Lafayette County, Saline County, Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2023, 5:50 AM CDT (10:50 UTC)
Expired
Aug 1, 2023, 9:45 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MO, Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:02 AM CDTFLASH FLOOD3 Ese Mount Leonard, MORoute EE is closed due to flooding.
Aug 1, 7:45 AM CDTFLASH FLOOD3 N Sweet Springs, MOState Highway 127 closed due to flooding over the road at Salt Pond Creek.
Aug 1, 8:00 AM CDTRAIN 5.223 Nne Blackburn, MO
Aug 1, 8:00 AM CDTRAIN 5.542 Sw Mount Leonard, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2023 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

875 
WGUS53 KEAX 011050
FFWEAX
MOC033-107-195-011445-
/O.NEW.KEAX.FF.W.0012.230801T1050Z-230801T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
550 AM CDT Tue Aug 1 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Southwestern Saline County in central Missouri...
  Southwestern Carroll County in north central Missouri...
  Northeastern Lafayette County in west central Missouri...

* Until 945 AM CDT.

* At 550 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marshall, Carrollton, Waverly, Norborne, Malta Bend, Blackburn, 
  Mount Leonard and Grand Pass.

This includes the following highways...
	Interstate 70 in Missouri between mile markers 69 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3940 9376 3940 9353 3897 9306 3893 9317
      3893 9318 3893 9319 3893 9324 3893 9325
      3894 9326 3894 9327 3894 9328 3894 9334
      3913 9357

FLASH FLOOD...RADAR INDICATED

$$

73

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:46 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 2:46 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
246 AM CDT Tue Aug 1 2023

.Discussion...
Issued at 246 AM CDT TUE AUG 1 2023

Key Message:

- Thunderstorms with very heavy rain ongoing east of the KC area.

- Dangerous heat continues in our far southern to southwestern
zones. This may spread slightly east and north Wednesday,
potentially into the KC metro.

Pronounced upper ridge is evident on water vapor imagery with 500mb
heights overlaid. An area of convection has developed (as of 07Z)
from Sedalia northwestward to northwestern Missouri. Convection is
expected increase in coverage this morning as a southwesterly low-
level jet transports moisture into the area. The convection is
occurring within precipitable water values near 2". This will
lead to very efficient rainfall for areas that see storms. As of
07Z, DMO has already picked 1.9" and will very likely add on to
those totals as storms train roughly over the same area. In fact,
the elevated boundary/ convergence area is nearly parallel to the
upper-level winds so new development occurs northwest and then
tracks southeast over the same areas. Would not be surprised if
there is a swath of 4 to 6 inches of rain from around Pettis
County to the northwest.

To the south and west of the boundary, temperatures should soar into
the 90s. Linn County, KS may see highs surge to near 100 degrees.
This may lead to some mixing out of dewpoints which cuts into how
hot heat index values may be. But with temperatures climbing into
middle to upper 90s, and dewpoints in the upper 60s to lower 70s, we
should see heat index values hit at least 105 from Miami, Linn,
parts of Cass, and Butler. It gets a little more uncertain further
east but Henry county will likely see heat index values between 100
and 105. With all that said, the current heat advisory looks to be
in good shape.

For Tuesday night into Wednesday, the pattern is similar to this
morning but shifted several counties to the east and north. So
anticipate renewed convection developing overnight from central
Missouri northwestward into our northeastern zones and possibly as
far west as Harrison County. A southwesterly low-level jet develops,
transporting moisture into the area and nearly perpendicular to the
boundary. Upper-level flow is nearly parallel to the boundary and we
get additional training storms. With that said, I'd like to see how
this morning's activity evolves before adding another flood watch.

As with Tuesday, to the southwest of the boundary, temperatures will
soar into the upper 90s to low 100s Wednesday afternoon. With
dewpoints likely in the low to mid 70s, heat index values should
climb to near 110 in our far southwestern zones and near 105 from
Sedalia through the KC metro. For now, we'll message this
potential via our DSS packet and watch how the pattern evolves. If
it continues to looks excessively hot for Wednesday this evening
or tonight, we'll need to hoist heat headlines.

Through the end of the week, the upper-ridge flattens out and that
shifts the potential for heat south of our area. That will also
allow precipitation chances to slide south with westerly flow
prevailing. Next week, a more unsettle pattern sets up with a
troughing developing over the middle of the country. This helps
temperatures trend cooler than normal with continued periodic
precipitation chances.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1254 AM CDT TUE AUG 1 2023

There are currently a few thunderstorms to the east of the KC area
moving southeast. These storms are expected to move out of the
vicinity of the terminals within a few hours. Winds will
gradually shift to a southerly direction. VFR conditions are
expected as thunderstorms move out of the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 8 PM CDT this evening for
     KSZ057-060.

MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ043-053-054.

     Flood Watch until 10 AM CDT this morning for MOZ014-022-023-
     030>032-038>040-044>046.

&&

Discussion...CDB
Aviation...Collier
Hazardous weather outlook, Aug 1, 5:00 AM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Tue Aug 1 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Tue Aug 1 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance for a few rounds of thunderstorms this morning and
 again tonight in Central and Eastern Missouri. Heavy rains, capable
 of producing flooding is possible. Severe weather is not expected
 however, a few strong storms capable of small hail and gusty winds
 may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several additional rounds of thunderstorms possible each day this
 week. The threat of severe weather is low.

 Dangerous heat may be possible on Wednesday south of the Missouri
 River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 1, 4:18 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
418 AM CDT Tue Aug 1 2023

MOZ038-039-045-046-010945-
Saline MO-Lafayette MO-Pettis MO-Cooper MO-
418 AM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of Pettis, southwestern
Saline, east central Lafayette and southwestern Cooper Counties
through 445 AM CDT...

At 418 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedalia, Marshall, Sweet Springs, La Monte, Waverly, Smithton,
Otterville, Alma, Malta Bend, Blackburn, Houstonia, Emma,
Hughesville, Mount Leonard, Grand Pass, Clifton City and Sedalia
Memorial Arpt.

This includes Interstate 70 in Missouri between mile markers 62 and
84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 9330 3920 9362 3923 9319 3869 9298
      3869 9306 3853 9307 3854 9328
TIME...MOT...LOC 0918Z 319DEG 25KT 3865 9327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mell
Special weather statement, Aug 1, 5:21 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
521 AM CDT Tue Aug 1 2023

MOZ039-045-011045-
Saline MO-Pettis MO-
521 AM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of north central Pettis
and southwestern Saline Counties through 545 AM CDT...

At 520 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blackburn, or near Sweet Springs, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweet Springs and Houstonia.

This includes Interstate 70 in Missouri between mile markers 65 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 9338 3905 9349 3909 9349 3914 9333
      3892 9317
TIME...MOT...LOC 1020Z 331DEG 23KT 3906 9342

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mell
Special weather statement, Aug 1, 5:33 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
533 AM CDT Tue Aug 1 2023

MOZ045-011100-
Pettis MO-
533 AM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southeastern Pettis
County through 600 AM CDT...

At 533 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sedalia, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedalia, Smithton and Sedalia Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3865 9333 3880 9319 3873 9305 3853 9307
      3853 9311
TIME...MOT...LOC 1033Z 306DEG 37KT 3869 9319

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:01 PM CDTFlood WatchEAXCaldwell, Carroll, Chariton, Cooper, Daviess, Howard and 6 more14 hr
Aug 1, 2:56 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis34 min
Aug 1, 3:24 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline51 min
Aug 1, 3:29 AM CDTAreal Flood AdvisoryEAXJohnson, Lafayette, Pettis, Saline51 min
Aug 1, 4:18 AM CDTSpecial Weather StatementEAXPettis, Saline27 min
Aug 1, 4:20 AM CDTFlash Flood WarningEAXJohnson, Lafayette, Pettis, Saline5 hr
Aug 1, 5:17 AM CDTAreal Flood AdvisoryEAXCarroll, Lafayette, Saline33 min
Aug 1, 5:21 AM CDTSpecial Weather StatementEAXSaline24 min
Aug 1, 5:33 AM CDTSpecial Weather StatementEAXPettis27 min
Aug 1, 5:55 AM CDTAreal Flood AdvisoryEAXCarroll, Livingston3 hr
Aug 1, 6:33 AM CDTSpecial Weather StatementEAXCarroll27 min
Aug 1, 7:17 AM CDTSpecial Weather StatementEAXSaline28 min
Aug 1, 7:29 AM CDTRiver Flood WarningEAXCooper21 hr
Aug 1, 7:29 AM CDTRiver Flood WarningEAXCooper, Saline21 hr
Aug 1, 8:18 AM CDTFlash Flood WarningEAXCarroll, Chariton, Livingston3 hr
Aug 1, 9:39 AM CDTAreal Flood AdvisoryEAXJohnson, Lafayette, Pettis, Saline3 hr
Aug 1, 9:48 AM CDTAreal Flood AdvisoryEAXCarroll, Lafayette, Saline3 hr
Aug 1, 11:18 AM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Livingston2 hr
Aug 1, 1:04 PM CDTFlood WatchEAXAdair, Carroll, Chariton, Cooper, Grundy, Howard and 9 more21 hr
Aug 1, 2:25 PM CDTHeat AdvisoryEAXBates, Buchanan, Cass, Clay, Clinton, Cooper and 8 more30 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.